Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Grand Rapids, MI

August 16, 1997Barry County, Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 1997, 2:11 PM EDT for Barry County, Calhoun County, Kalamazoo County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 2:11 PM EDT (18:11 UTC)
Expired
Aug 16, 1997, 3:00 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 63 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:45 PM EDTThunderstorm WindCounty-Wide, MIScattered reports of trees downed across southern Calhoun County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 161812 RRA
SVRGRR
MIC015-025-077-161900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 PM EDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARRY COUNTY - SOUTHWESTERN LOWER MICHIGAN
  KALAMAZOO COUNTY - SOUTHWESTERN LOWER MICHIGAN
  CALHOUN COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 300 PM EDT
 
* SOME LOCATIONS AFFECTED
  SPRINGFIELD          AROUND 215 PM EDT
  BATTLE CREEK         AROUND 220 PM EDT
  MARSHALL             AROUND 240 PM EDT
  ALBION               AROUND 255 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BATTLE CREEK OR 3 MILES
  SOUTHWEST OF BANFIELD MOVING EAST AT 35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

DCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:22 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 16, 12:22 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECT SPELLING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT SAT AUG 16 1997

...UPDATE ZONES TO FRESHEN WORDING...

LITTLE QUESTION THE ATMOSHPERE IS READY TO CREATE MORE THUNDERSTORMS.
MORNING SOUNDINGS MODIFIED IN SHARP AND MODEL SOUNDING FROM 00Z
RUN MODIFIED TO MATCH 12Z UPPER AIR DATA AND MODIFIED IN SHARP
ALL SAY ABOUT THE SAME THING.  VERY UNSTABLE.  CAPES FROM 2500 TO
3500 J/KG DEPENDING ON JUST HOW WARM IT GETS.  SAT LOOPS OF VIS
SHOW CONSIDERABLE SC TYPE CLDS AROUND THOUGH. SFC DWPTS IN IN THE
MID 70S... 74-76 AROUND REGION.  YIKES!!!  HOWEVER 850 INFLOW FOCUSED
EAST OF LWR MI AND NOT FCT TO REFOCUS ON THIS AREA. 850 TEMPS ON THE
WARM SIDE... NEAR 20C. 700 NOT WARM ENOUGH CAPE THINGS AND SOME
CAA 500 MB ESP OVER NRN PART OF CWA. FCST TO BE IN ENTRENCE REGION
TO 90 KT 300 MB JET. BEST FOCUS WILL BE SLOWLY SAGING COLD FRNT/
STATIONARY FRNT. LOOPS OF STREAM LINE ANAL ON GARP SHOWS FRNT
TO NEAR MKG TO MKE WITH WAVE DEVELOPING OVER W CNTL WI. BELIEVE
THAT FRONT WILL BE BEST FOCUS AREA AS CAP WEAKEST THERE AND THAT
IS AREA WHERE BEST OUTFLOW INTEREACTION LIKELY. SO WILL FCST
VARIABLE CLDS THIS AFTERNOON WITH SCT TSTMS ALL ZONE AREAS.
WILL HAVE HIGHS IN MID 80S NRN 2/3 CWA AND 85 TO 90 SNR 1/3.

SELS HAS SLIGHT RISK OF SVR... SEEMS GOOD TO ME. NOT MUCH DIRECTIONAL
WIND SHEAR BUT VELICITY 30-45 KNTS THROUGH DEEP LAYER. SOME DRY AIR
ABV SFC AND BRN ABOVE 50 MOSTLY... SO MUTICELL STORMS BEST BET. WITH
WET BULD ZERO AROUND 12000 FT HAIL ONLY IN STRONGEST STORMS. SO
BOW ECHO TYPE STORMS SEEM MOST LIKELY TO ME.

WDM

In the hours before

Special weather statement, Aug 16, 12:38 PM EDT, 1 hour 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-161200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT SAT AUG 165 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
AT NOON A SLOW MOVING COLD FRONT EXTENDED FROM NEAR ALPENA SOUTHWEST
TO JUST NORTH OF MUSKEGON.  MEANWHILE A WAVE ON THE FRONT OVER
WESTERN WISCONSIN EARLY THIS AFTERNOON IS EXPECTED TO MOVE EAST
ALONG THE FRONT INTO WEST CENTRAL LOWER MICHIGAN BY LATE THIS
AFTERNOON.  THE AIR SOUTH OF THIS FRONT IS VERY HUMID AND AS A RESULT
UNSTABLE.  AS THIS WAVE MOVES INTO WESTERN LOWER MICHIGAN DURING THE
LATE AFTERNOON... THE COMBINATION OF SURFACE HEATING FROM THE SUN AND
CONVERGENCE ASSOCIATED WITH THE FRONTAL WAVE WILL RESULT IN THE
DEVELOPEMENT OF THUNDERSTORMS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
SCATTERED THUNDERSTORMS AREA POSSIBLE AT ANY TIME THIS AFTERNOON
BUT THE BEST CHANCE FOR STRONG THUNDERSTORMS THROUGH 300 PM WILL
BE NORTH OF GRAND RAPIDS. AFTER 300 PM THE FRONTAL WAVE WILL INCREASE
THE CHANCES OF STRONG THUNDERSTORMS FROM GRAND RAPIDS SOUTH. THERE
IS A SLIGHT CHANCE THAT ANY OF THESE STORMS WILL BECOME SEVERE OVER
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THE BEST CHANCE FOR THAT
IS AFTER 300 PM. THE STRONGEST THUNDERSTORMS WILL HAVE THE POTENTIAL
OF PRODUCING WINDS IN EXCESS OF 60 MPH ALONG WITH HAIL TO 1 INCH IN
DIAMETER. THE STORMS WILL MOVE EAST AT 35 TO 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
SOUTHWEST LOWER MICHIGAN. YOU SHOULD STAY TUNED TO NOAA WEATHER
RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE
LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN
SOUTHWEST LOWER MICHIGAN.

WDM
Local storm report, Aug 16, 2:00 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
200 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM     EAST LONG LAKE           MI   WIND DAMAGE
08/16/97    BRANCH COUNTY                 200 FOOT SPAN WHERE THE
                                          TOPS OF 3-4 MATURE MAPLE
                                          TREES STRIPPED AND 5
                                          COTTAGES DAMAGED

0721 AM     ACROSS COUNTY            MI   WIND DAMAGE
08/16/97    HILLSDALE COUNTY              PLACES WHERE TREE LIMBS
                                          DOWNED IN HIGHWAY 12 AREA

0725 AM     MOSCOW                   MI   WIND DAMAGE
08/16/97    HILLSDALE COUNTY              TREE LIMBS AND WIRES DOWN
                                          NO MAJOR DAMAGE

0745AM      HANOVER                  MI   WIND DAMAGE
08/16/97    JACKSON COUNTY                TREE DOWNED
Local storm report, Aug 16, 2:02 PM EDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
200 PM EDT SAT AUG 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM     EAST LONG LAKE           MI   WIND DAMAGE
08/16/97    BRANCH COUNTY                 200 FOOT SPAN WHERE THE
                                          TOPS OF 3-4 MATURE MAPLE
                                          TREES STRIPPED AND 5
                                          COTTAGES DAMAGED

0721 AM     ACROSS COUNTY            MI   WIND DAMAGE
08/16/97    HILLSDALE COUNTY              PLACES WHERE TREE LIMBS
                                          DOWNED IN HIGHWAY 12 AREA

0725 AM     MOSCOW                   MI   WIND DAMAGE
08/16/97    HILLSDALE COUNTY              TREE LIMBS AND WIRES DOWN
                                          NO MAJOR DAMAGE

0745AM      HANOVER                  MI   WIND DAMAGE
08/16/97    JACKSON COUNTY                TREE DOWNED

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:56 AM EDTSevere Thunderstorm WarningGRRBerrien44 min
Aug 16, 7:20 AM EDTSevere Thunderstorm WarningGRRHillsdale45 min
Aug 16, 2:13 PM EDTSevere Thunderstorm WarningGRRCass, Saint Joseph47 min
Aug 16, 2:40 PM EDTSevere Thunderstorm WarningGRRBranch50 min
Aug 16, 2:55 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Aug 16, 3:01 PM EDTSevere Thunderstorm WarningGRRSaint Joseph49 min
Aug 16, 3:04 PM EDTSevere Thunderstorm WarningGRRSaint Joseph46 min
Aug 16, 3:18 PM EDTSevere Thunderstorm WarningGRRJackson47 min
Aug 16, 3:23 PM EDTSevere Thunderstorm WarningGRRHillsdale52 min
Aug 16, 3:55 PM EDTSevere Thunderstorm WarningGRRBerrien, Cass, Saint Joseph45 min
Aug 16, 4:14 PM EDTFlash Flood WarningGRRCass, Saint Joseph3 hr
Aug 16, 4:57 PM EDTSevere Thunderstorm WarningGRRCass48 min
Aug 16, 7:06 PM EDTSevere Thunderstorm WarningGRRVan Buren34 min
Aug 16, 7:14 PM EDTSevere Thunderstorm WarningGRRKalamazoo51 min
Aug 16, 7:34 PM EDTSevere Thunderstorm WarningGRRCass, Saint Joseph51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.